Are Your Meds Causing Nutrient Deficiencies?

The best example I can give for the use of Integrative Medicine comes from one of the most commonly prescribed medications, birth control pills. Overall, birth control pills are relatively safe, however there is an increased risk for forming blood clots while on the pill. This is well known and is the reason why it is more risky to be on the pill if you are over 35 and especially risky if you are a smoker. It is also well known that birth control pills deplete the body of magnesium.
Magnesium is needed to prevent the formation of clots in the blood.
Simple solution– if you are going to take the pill, you need more magnesium. I can only imagine how many blood clots could be prevented if every time a doctor prescribed the pill, they also gave this safe and inexpensive nutrient. This is integrative medicine at its best!
If you are on pharmaceutical medications, you should make sure the medication is not depleting any important nutrients.
Here are some common ones:
Statins deplete CoenzymeQ10, a powerful antioxidant and energy producing nutrient.
Prilosec can deplete the body of B-vitamins needed for energy, zinc, and iron.
Calcium Carbonate (found in Tums and low-quality vitamins) can interfere with the absorption of chromium and manganese, both are necessary for blood sugar regulation.
Fosamax may deplete the body of calcium, magnesium and phosphorous, which, ironically, are necessary for healthy bone.
The list goes on….
Ask your nutritionally oriented doctor if any of your medications may be causing nutrient deficiencies and how you can correct them!
Posted in: Uncategorized